MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0320
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported to olympus that while using a single use 3-lumen sphincterotome v, the knife wire broke during the third energization.The therapeutic procedure ( endoscopic sphincterotomy) was completed using a similar device, and there were no reports of patient harm.
 
Additional Manufacturer Narrative
The device was returned to olympus for evaluation, and the customer's allegation was confirmed.The device evaluation found the knife wire was damaged (sparks occurred).The knife wire had broken, the broken part was charred black and melted, and the wire coating was charred and damaged near the break.The following is based on additional information from the legal manufacturer's final investigation: a review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been less than 2 years since the subject device was manufactured.The results of the investigation are as follows: in investigation performed in the past, a coated portion damage was duplicated by heat generation due to an electrical discharge.Shape of the coated portion of the subject device was similar to the shape confirmed in the past investigation result.In past investigations, damage to the wire coating was reproduced using the heat generated by the discharge, and the shape of the wire coating on the actual product was similar to the shape of the wire coating in the simulation study.The outer diameter of the cutting wire was measured.The result indicated no abnormalities.The length of the coated portion of the cutting wire, and the cutting wire itself presented no abnormalities.There were no missing parts in the subject device.When the outer diameter of the knife wire was measured, there was no abnormality.It was confirmed that there were no problems with the length of the knife wire and wire coating, and that there were no defects in the actual product.Other abnormalities that could lead to the breakage of the cutting wire were not confirmed.In addition, no abnormalities leading to breakage of the knife wire could be confirmed.Based on the results of confirmation of the device and the investigation results in the past, a likely mechanism causing the broken cutting wire might be the following.1.The device was not protruded enough from the endoscope until the rear end of the cutting wire was in the field of view.2.Due to the situation of ¿1¿ description, the cutting wire and the endoscope were being close to each other.3.The output was activated in state of ¿2¿ description.This might have led to an electrical discharge between the cutting wire and the distal end of the endoscope.4.An electrical discharge possibly occurred, and the cutting wire became hot instantly.That might have caused the cutting wire to break.Based on the actual item confirmation results and past investigation results, it is assumed that the knife wire broke due to the following mechanism.1) the device did not protrude from the endoscope until the trailing edge of the knife wire was in the field of view.2) due to 1), the knife wire was close to the tip of the endoscope.3) electric discharge occurred between the knife wire and the tip of the endoscope because the current was applied in the state of 2).4) the knife wire became high temperature instantaneously by electric discharge and broke.It can be inferred that heat generated by an electrical discharge caused damage of the coated portion.Also, it is speculated that the damage to the wire coating was caused by the heat generated when the discharge occurred.The event can be detected/prevented by following the instructions for use which state: since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.If you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion.As a result of checking the instruction manual of this product, there was the following description.Pattern: gk6224 edition 9; since the knife wire must be very thin, the knife wire may break if the length of contact with the duodenal papilla is short, if the high-frequency output is high, if the wire is energized while in contact with the metal part of the endoscope, or if it is stretched too tightly.When the knife wire is cut, if force is applied in the direction of tensioning the knife wire, the proximal part of the cut knife wire acts to be pulled in the direction of the endoscope, and if force is applied in the direction of pushing in the knife wire, it is pushed out in the direction of the nipple or bounces sideways.If the knife wire is cut, immediately stop the power supply, pull the slider on the operating part completely, draw the cut knife wire into the tube, and then quickly remove the product from the nipple.A broken knife wire can lead to perforation, hemorrhage, bile duct laceration, and damage to the endoscope.When inserting or removing this product from the endoscope, slightly pull the slider and advance/retreat while keeping the knife wire along the curvature of the tube.If the forceps base of the endoscope is advanced or retracted while the knife wire is bent, the metal part of the forceps base may come into contact with the knife wire and scrape off the coating.Do not apply electric current with a torn or scratched wire coating in contact with tissue.If a torn or scratched wire coating is in contact with tissue and current is applied, the current may leak, resulting in reduced output or unintended tissue burns.If you feel that the product is not sharp when energized, remove the product from the endoscope once and check that the wire coating is not damaged, such as torn or scratched.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17368230
Report Number9614641-2023-01011
Device Sequence Number7146135
Product Code KNS
UDI-Device Identifier04953170183973
UDI-Public04953170183973
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-0320
Device Lot Number2XV
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/23/2023
Initial Report FDA Received Date07/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown